Strong Wind, Pike
- When
- January 8, 8:00 PM CST to 11:00 PM CST
- Where
- Pike forecast zone
- Measured
- 35 kt (40 mph) estimated gust
- Property damage
- $1,000
- Reported by
- AWOS
- Coordinates
- 38.399, -87.232 (the zone’s center; the record gives no point)
Breezy southerly winds shifted to southwesterly later into the evening of the 8th ahead of a cold frontal passage. Scattered showers and thunderstorms developed during the late evening hours in Southwest Indiana.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
Breezy southerly winds shifted to southwesterly later into the evening of the 8th ahead of a cold frontal passage. Scattered showers and thunderstorms developed during the late evening hours in Southwest Indiana. Gusty gradient winds of near and above 40mph developed in portions of Southwest Indiana during the evening ahead of those storms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Jan 8, 5:39 PM CST, 2 hours 21 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Paducah KY 539 PM CST Thu Jan 8 2026 .KEY MESSAGES... - Marginal risk of severe storms this evening, includes a low but non-zero (5% or less) chance of damaging wind gusts or possibly a tornado. - SPC has another marginal risk of strong-potentially severe storms lingering Friday, but the main risk will be to our south and east. - Turning colder this weekend into next week; the coldest temperatures will be Sunday with highs only in the 30s. && .UPDATE... Issued at 539 PM CST Thu Jan 8 2026 Updated Aviation discussion for the 00z TAF issuance. && .DISCUSSION... Issued at 1215 PM CST Thu Jan 8 2026 60F dew points have entered the southern reaches of the FA. The WAA game is strong, and it needs to be, because time/height cross sections suggest continued cloud cover inhibiting the temperature climb. This will retard the already compromised instability/parcel buoyancy forecast, with MUCAPE modeled to peak somewhere in the 200-400 Joules range over SEMO this evening, a slight downtick from earlier modeling. It'll be a short sliver of time between 00-06z that exists in coincidence with the high shear environ for our severe wx potential...we'll see how it plays out as there is some concern with the parallel orientation of the shear field wrt convective line development. Nevertheless, H8 winds to 60+KTs won't take much to draw down, offering "severe" shower potential even for damaging wind gusts. Outside of storms, expect gradient winds to crank up this afternoon/evening too, shy of Advisory criteria but breezy nonetheless. Some 12Z data suggests the Friday chance is overdone, and chances including severe storm chances should wash after fropa late tonight-early Friday. Nevertheless we remain in a marginal risk in our south/east, at least until the blended/ensemble modeling catches up. After the system finally sweeps thru in entirety, we'll see 1/2 to maybe 1 inch totals in general so this will likely not be causing any broader flooding issues. Much colder air is brought in this weekend and extends into next week, more like what January usually feels like. The coldest temperatures will be Sunday, when highs struggle into/thru the 30s. && .AVIATION /00Z TAFS THROUGH 00Z SATURDAY/... Issued at 539 PM CST Thu Jan 8 2026 A line of showers with embedded thunderstorms will sweep through the region overnight, mainly between 03-12z. Ahead of the front, gusty gradient winds from the south will gust to 25-35 kts, and locally higher gusts cannot be ruled out under thunderstorm activity. Following the passage of the precipitation, rain and thunder chances will end, with VFR cloud bases expected outside of MVN. Gradient will will become W-NW and relax as well. && .PAH WATCHES/WARNINGS/ADVISORIES... IL...None. MO...None. IN...None. KY...None. && UPDATE...DWS DISCUSSION...DH AVIATION...DWS
Hazardous Weather Outlook National Weather Service Paducah KY 615 PM CST Thu Jan 8 2026 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100- 107>112-114-100015- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-White- Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-Hardin- Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-Warrick- Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-Livingston- Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-Union KY-Webster- Hopkins-Christian-Henderson-Daviess-McLean-Muhlenberg-Todd-Perry MO- Bollinger-Cape Girardeau-Wayne MO-Carter-Ripley-Butler-Stoddard- Scott-Mississippi-New Madrid- 615 PM CST Thu Jan 8 2026 /715 PM EST Thu Jan 8 2026/ This Hazardous Weather Outlook is for southern Illinois, southwest Indiana, western Kentucky and southeast Missouri. .DAY ONE...Tonight. Gusty winds up to 40 mph are possible through this evening across southeast Missouri, southwest Illinois, and far western Kentucky. Refer to the Special Weather Statement for details. Thunderstorms are possible this evening and overnight. The risk for severe storms this evening is marginal, and includes damaging winds as the primary risk, with isolated tornadoes possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Thunderstorm chances are minimal but not zero Friday afternoon, including a marginal risk for severe storms. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed tonight. DWS/DH
Special Weather Statement National Weather Service PADUCAH KY 612 PM CST Thu Jan 8 2026 ILZ075-080-081-084-085-088-089-092>094-KYZ001>006-MOZ076-086-087- 100-107>112-114-090400- Jefferson-Perry IL-Franklin-Jackson-Williamson-Union-Johnson- Alexander-Pulaski-Massac-Fulton-Hickman-Carlisle-Ballard- McCracken-Graves-Perry MO-Bollinger-Cape Girardeau-Wayne MO- Carter-Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- Including the cities of Mount Vernon, Pinckneyville, West Frankfort, Carbondale, Murphysboro, Herrin, Jonesboro, Vienna, Cairo, Mound City, Metropolis, Hickman, Clinton, Bardwell, Wickliffe, Paducah, Mayfield, Perryville, Marble Hill, Cape Girardeau, Jackson, Piedmont, Van Buren, Doniphan, Poplar Bluff, Bloomfield, Sikeston, Charleston, and New Madrid 612 PM CST Thu Jan 8 2026 ...Gusty Southerly Winds This Evening... Gusty southerly winds of 35 to 40 mph are possible through this evening. Locally higher gusts are possible at times as well. Use extra caution if driving high profile vehicles...especially on east-west highways. Loose outdoor furniture may be blown around as well. DWS
Preliminary Local Storm Report
National Weather Service Paducah KY
717 PM CST Thu Jan 8 2026
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0654 PM Non-Tstm Wnd Gst 2 N Melody Hill 38.05N 87.52W
01/08/2026 M40 MPH Vanderburgh IN ASOS
ASOS station KEVV Evansville IN.
0653 PM Non-Tstm Wnd Gst 3 WNW Scott City 37.23N 89.58W
01/08/2026 M43 MPH Scott MO ASOS
ASOS station KCGI Cape Girardeau MO.
0652 PM Non-Tstm Wnd Gst 3 SSW De Soto 37.78N 89.25W
01/08/2026 M49 MPH Jackson IL ASOS
ASOS station KMDH Carbondale IL.
&&Preliminary Local Storm Report
National Weather Service Paducah KY
743 PM CST Thu Jan 8 2026
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM Non-Tstm Wnd Gst 4 NE Marion 37.38N 88.04W
01/08/2026 M42 MPH Crittenden KY Mesonet
Mesonet station RPTN Marion KY 4 NE.
&&
DWSThe national radar mosaic for the moment the first event began.
3 strong wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2026Every state in 2026This day in weather historyWarnings in Indiana, January 2026
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1314577, 1314578, 1314579.